Iowa, 2009

Hail and Damaging Winds in Iowa, June 23, 2009

June 23, 2009 · NWS OAX · 9 events in 3 counties and zones

Thunderstorms that developed in western Nebraska during the late evening of June 22nd moved into western Iowa around noon on the 23rd. The storms created an outflow boundary which collided with very unstable conditions, temperatures of 90 to 95 degrees and dew point temperatures in the upper 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms that developed in western Nebraska during the late evening of June 22nd moved into western Iowa around noon on the 23rd. The storms created an outflow boundary which collided with very unstable conditions, temperatures of 90 to 95 degrees and dew point temperatures in the upper 70s. This caused new thunderstorm development along and east of the Missouri River north of Omaha by mid afternoon. The storms were mainly wet micro-burst producers although some hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 23, 2:05 PM CST, 8 minutes earlier.

Area forecast discussion, Jun 23, 2:05 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT TUE JUN 23 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY

MAIN ISSUE IN THE SHORT TERM IS COLD FRONT POSITION TONIGHT AND
WEDNESDAY...AND RELATED PRECIP CHANCES AND TEMPERATURES. A WEAK
FRONTAL BOUNDARY WILL SETTLE NEAR THE MN/IA BORDER OVERNIGHT
TONIGHT...AND THEN WILL EJECT SOUTHWARD DURING THE DAY WEDNESDAY AS A
MID LEVEL WAVE MOVES THROUGH THE AREA. BEST CHANCES FOR TSTM
FORMATION WILL BE OVERNIGHT TONIGHT IN THE WAKE OF AN OUTFLOW
BOUNDARY...AND AGAIN LATE TOMORROW AFTERNOON AFTER RAPID
DESTABILIZATION THROUGH DIURNAL HEATING. ANY PRECIP THAT FORMS ALONG
THE BOUNDARY WEDNESDAY AFTERNOON AND EVENING WILL BE ABLE TO PERSIST
IN A FAVORABLE PREFRONTAL ENVIRONMENT...SO HAVE EXTENDED POPS THROUGH
THE OVERNIGHT HOURS.

TEMPERATURES SOUTH OF THE BOUNDARY WILL WARM ONCE AGAIN TO NEAR 100
DEGREES...DEWPOINTS WILL REMAIN IN THE MID TO UPPER 70S IN THIS
AIRMASS...AND ANY PRECIPITATION THAT FORMS THIS AFTERNOON AND TONIGHT
WILL ENHANCE LOCAL MOISTURE. EXTENDED THE HEAT ADVISORY FOR COUNTIES
THAT WILL REMAIN IN THE WARM SECTOR TOMORROW...AND HAVE UPGRADED TO
AN EXCESSIVE HEAT WARNING WHERE HEAT INDICES WILL REACH 110 FOR THE
THIRD DAY IN A ROW.

FRONTAL BOUNDARY SHOULD BE OUT OF THE AREA BY THURSDAY MORNING AND
HIGH PRESSURE WILL BUILD INTO THE AREA...SO REST OF THE SHORT TERM
LOOKS RELATIVELY QUIET. TEMPERATURES IN THE SLIGHTLY COOLER AIRMASS
SHOULD REMAIN OUT OF ADVISORY CRITERIA AFTER WEDNESDAY.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

LATEST GFS AND ECM STILL SHOWING SIGNIFICANT DIFFERENCES WRT LARGE
SCALE FLOW AS WELL AS SFC FEATURES. HOWEVER...BOTH FOCUS CONVECTIVE
DEVELOPMENT AROUND A SFC COLD FRONT DROPPING INTO THE CNTRL PLAINS
FRIDAY NIGHT/SATURDAY TIME-FRAME. AS WITH THE LAST SEVERAL RUNS...
DIFFICULT PINNING DOWN SFC BNDRY POSITION DURING THIS TIME GIVEN
VARIOUS TIMING SOLUTIONS TO SHORTWAVE TROFS PUSHING ACROSS SRN
CANADA ALONG WITH AMPLIFYING UPPER RIDGES OVER THE NRN/CNTRL
PLAINS. FOR THE MOST PART THOUGH...BOTH GFS/ECM DO SUGGEST THE SFC
COLD FRONT WILL EVENTUALLY DROP SOUTH OF THE CWA BY LATE SAT AFTN
AND KEEP IT SOUTH THRU THE PD. ON TUESDAY...BOTH PROG ANOTHER COLD
AIRMASS APPROACHING THE CWA FROM THE NORTH. THEREFOR...WILL DESIGN
POPS AROUND ANTICIPATED FROPA DAY 4...THEN TOKEN LOW POPS
THEREAFTER TO SATISFY UNCERTAINTIES.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 24/18Z.

VFR CONDS ARE GENERALLY EXPECTED THRU THE PERIOD. TSRA ARE LIKELY TO
DVLP ALNG AN OUTFLOW BOUNDARY THIS EVNG BETWEEN THE OMA AND OFK
TERMINALS. SOME OF THIS ACTIVITY WL LIKELY SINK TO THE SOUTH AND MAY
AFFECT THE OMA TAF. TIMING UNCERTAINTIES PRECLUDE MENTION AT THIS
TIME DUE TO THE MESOSCALE NATURE OF THE CONVECTION...BUT WL CONT TO
MONITOR. OTHERWISE...CONVECTION POSSIBLE OVERNIGHT OFK...BUT AGAIN
UNCERTAINTIES AS TO WHEN HI PLAINS CONVECTION WL WORK EWD PRECLUDES
MENTION ATTM. WHEN CONVECTION DOES AFFECT A TERMINAL...MVFR CONDS
ARE LIKELY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 9 PM CDT WEDNESDAY FOR NEZ034-042>045-050-
     051-065-066-078-088-089.

     EXCESSIVE HEAT WARNING UNTIL 9 PM CDT WEDNESDAY FOR NEZ052-053-
     067-068-090>093.

IA...HEAT ADVISORY UNTIL 9 PM CDT WEDNESDAY FOR IAZ043-055-056.

     EXCESSIVE HEAT WARNING UNTIL 9 PM CDT WEDNESDAY FOR IAZ069-079-
     080-090-091.

&&

LAFLIN/DEE/JB
Hazardous weather outlook, Jun 23, 11:07 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1207 PM CDT TUE JUN 23 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-240715-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1207 PM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO THE NORTH OF A
COLUMBUS TO OMAHA TO ATLANTIC IOWA LINE. THEM MOST LIKELY TIME FOR
SEVERE THUNDERSTORMS WILL BE AFTER 2 PM WITH THE MAIN THREAT BEING
DAMAGING WINDS AND LARGE HAIL.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
OVER NORTH CENTRAL AND NORTHEAST NEBRASKA NEAR A COLD FRONT.
ALTHOUGH SHEAR IS GENERALLY WEAK...STRONG INSTABILITY NEAR THE
FRONT WILL ALLOW A FEW STORMS TO BECOME SEVERE. THE MAIN THREAT
WITH THESE STORMS WILL BE DAMAGING WINDS AS THEY MOVE ACROSS THE
AREA THROUGH THE EVENING AND OVERNIGHT...BUT MARGINALLY SEVERE
HAIL IS ALSO POSSIBLE.

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH EARLY THIS EVENING.
HIGH TEMPERATURES ON TUESDAY WILL REACH THE MID TO UPPER
90S...AND WHEN COMBINED WITH THE HUMIDITY...THE HEAT INDEX WILL
CLIMB TO 105 TO 112.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE FROM TUESDAY NIGHT THROUGH THURSDAY AS
A WEAK COLD FRONT DROPS INTO THE PLAINS. A FEW SEVERE STORMS ARE
POSSIBLE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.
LOCALLY HEAVY RAIN MAY ALSO OCCUR WITH ANY STORMS THAT DEVELOP.

THE NEXT CHANCE FOR STORMS WILL COME FRIDAY NIGHT THROUGH
SATURDAY...BUT DEPENDING HOW FAR SOUTH THE FRONT PUSHES AND MOVES
BACK NORTH...THUNDERSTORM CHANCES COULD LAST INTO MONDAY.

HOT TEMPERATURES IN THE UPPER 80S TO UPPER 90S ARE EXPECTED FOR
WEDNESDAY. THE AFTERNOON HEAT INDEX VALUES SHOULD RANGE FROM 90IN
THE NORTH TO 108 IN THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS AFTERNOON OR
TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS OR
HAIL.

BOUSTEAD

The radar

The Omaha radar (KOAX), 60 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Harrison

When
June 23, 2:13 PM CST
Where
Harrison County, 2.48 mi SE of Little Sioux
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.780, -95.990

Accompanied by 40 mph winds.

Thunderstorm Wind, Harrison

When
June 23, 2:40 PM CST
Where
Harrison County, Woodbine
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.730, -95.720

Thunderstorm winds estimated at 70 mph knocked down numerous 3 to 4 inch limbs and split at least several other larger trees. One large branch was toppled onto a moving pickup severely damaging its front end.

Thunderstorm Wind, Harrison

When
June 23, 2:40 PM CST
Where
Harrison County, 2 mi NW of Little Sioux
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.821, -96.058

A cooperative observer near Little Sioux estimated thunderstorm winds around 70 mph knocked down 3 to 4 inch diameter tree limbs and flattened corn in the area.

Thunderstorm Wind, Harrison

When
June 23, 2:42 PM CST
Where
Harrison County, Modale
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.620, -96.020

Thunderstorm winds estimated at close to 60 mph ripped the top part of a grain bin off near Modale spilling the corn stored inside.

Thunderstorm Wind, Harrison

When
June 23, 2:44 PM CST
Where
Harrison County, 5 mi NE of Logan
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.701, -95.731

Thunderstorm winds estimated at over 60 mph knocked down 6 to 8 inch in diameter tree limbs.

Thunderstorm Wind, Shelby

When
June 23, 3:05 PM CST
Where
Shelby County, Panama
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.730, -95.480

A power pole was snapped near Mosquito Creek by thunderstorm winds estimated at over 60 mph.

Thunderstorm Wind, Shelby

When
June 23, 3:10 PM CST
Where
Shelby County, Harlan
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.650, -95.330

Thunderstorm wind gusts estimated at over 60 mph damaged a farm outbuilding near Harlan.

Thunderstorm Wind, Shelby

When
June 23, 3:10 PM CST
Where
Shelby County, 5 mi E of Defiance
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.830, -95.253

Thunderstorm winds estimated at least at 60 to 70 mph by a spotter flattened crops in the area.

Thunderstorm Wind, Montgomery

When
June 23, 5:22 PM CST
Where
Montgomery County, 4.95 mi SSE of Stanton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.910, -95.100

Thunderstorm wind gusts estimated at 60 mph knocked down 4 to 6 inch in diameter tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167527, 167529, 167533, 172432, 167534, 167530, 167531, 167535, 167536.